I’ve never really used multi-vitamins in the past. Being a typically forgetful person, I never remembered to take them half the time so they usually ended up in the bathroom cabinet until they expired and went in the bin.
When we decided to start trying for a baby, I bought myself some Pregnacare pre-conception vitamins and made a concerted effort to take them every day. At around the same time, I began having the most awful dizzy spells, but it didn’t even occur to me that the two might be connected. I went to the doctor who diagnosed me with a condition called Benign Positional Vertigo (BPV), which is something to do with loose calcium deposits floating around in the inner ear. I was taught some simple head movements to do which would help move these deposits back where they belonged.
Needless to say, this made no difference. I can’t remember why I decided to come off the vitamins, but I do know that my dizziness completely disappeared within a couple of days of doing so. Intrigued by my discovery, I waited a couple of weeks and then tried another brand of pre-natal vitamins. Sure enough, within a few days, the dizziness was back.
I wanted to understand why this was happening, especially as I was keen to take a supplement during my pregnancy. I returned to the doctor who laughed and said there was absolutely no way multivitamins could cause such a reaction. She told me I still had BPV and sent me off on my merry way.
Within a few days of ceasing this round of vitamins, the dizziness had once again disappeared. I resisted the urge to see the doctor again and tell her where to shove her false diagnosis. I bought some folic acid pills and spent my pregnancy otherwise supplement-free with no problems.
Fast-forward two and a half years and I have been taking regular multivitamins regularly for a few weeks. Guess what? I am experiencing dizzy spells and heavy-headedness, peaking a few hours after swallowing a pill. This time it came on more slowly and is less severe, to the point that I didn’t realise what was happening until I had a sudden epiphany this afternoon.
There is nothing physically wrong with me because I had blood tests done last month to rule out anaemia and thyroid problems along with a general check-up. So it appears that I can now never take multivitamins in any form without having these bizarre side effects. I know I’m not alone, as a bit of research has revealed other people with similar reactions, oddly enough they’ve all been brushed off by their doctors too.
I suppose I’m just going to have to do things the hard way and make sure I’m getting my five-a-day from now on.